Did I do something to cause my Congestive Heart Failure (CHF)?
I had a heart attack several years ago due to a 99% blockage in one artery. I thought I was pretty healthy beforehand, and played tennis quite regularly, so this was quite a shock to me when it came on so suddenly. Since my heart attack, I noticed that my feet have been swelling, and if I do play a sport now, I get so out of breath still. When I was in high school and college, I took diet pills to lose weight and heard that these could cause heart problems, but did not even consider that back then. I was also diagnosed with a heart murmur as a child, but have not been on any medication for it. My blood pressure usually averages 170/65. Could any of this cause my Congestive Heart Failure?
This is an important question to discuss with your cardiologist. In the United States, the most common causes of heart failure are coronary artery disease (CAD) which are the blockages you referred to and high blood pressure that you currently have. Thus, it is possible and probably likely that your heart failure is caused by one of those two things. Congestive heart failure can result in both of the symptoms you are experiencing. Patients often complain of shortness of breath with exertion and swelling in the legs. The treatment for congestive heart failure should focus on treating the heart muscle itself with medications, and making sure that the coronary artery disease is treated and the high blood pressure. Medications that most physicians use would include a beta blocker, an ACE inhibitor, and a statin for your heart failure and coronary artery disease along with your blood pressure. You definitely need to follow closely with a cardiologist for these problems. The first thing that needs to happen is your doctor needs to review your cardiac history and make sure that all the blockages you had in your arteries are taken care of. This might require a stress test or a cardiac catheterization. After that you need to get on the right medicines to bring your blood pressure down and improve your heart's function.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.